Kansas, 2008High Wind in Kansas, November 6, 2008
November 6, 2008 · NWS ICT · 7 events in 7 counties and zones
Strong gradient winds howled across Central Kansas as a strong cold front moved across the area.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong gradient winds howled across Central Kansas as a strong cold front moved across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Nov 6, 5:27 AM CST, 3 hours 57 minutes earlier.
Area forecast discussion, Nov 6, 5:27 AM CST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
527 AM CST THU NOV 6 2008
&&
.AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
ONLY AVIATION CONCERN WILL BE VERY GUSTY W-NWRLY WINDS TODAY. DEEP
UPPER LOW TO MOVE FROM NRN PLAINS TO UPR MS VLY FROM TODAY INTO
TONIGHT. STRONGEST PRESSURE GRADIENT/STEEPEST 1000-850 MIXING TO
OCCUR FROM LATE AM INTO THE PM HOURS BEFORE SUBSIDING SOME
TONIGHT. GUSTS OF 35-40KT LIKELY IN CNTRL/S-CNTRL KS...BEFORE
DIMINISHING THIS EVE. VFR CIGS (5000-7000FT) EXPECTED TO IMPACT
CNTRL KS IN ASSOCIATION WITH WRAP-AROUND CLOUD COVER.
JMC
&&
.PREV DISCUSSION... /ISSUED 310 AM CST THU NOV 6 2008/
SYNOPSIS...
WATER VAPOR IMAGERY VIVIDLY DISPLAYING DEEP INTENSE TROPOSPHERIC CYCLONE
CENTERED OVER THE SD/NEBRASKA BORDER EARLY THIS MORNING. THIS FEATURE IS
ENABLING A STRONG COLD FRONT TO SURGE E/SE ACROSS THE KS/MO BORDER WHERE
A FEW SCATTERED -SHRA WERE LINGERING AT 2 AM CST. THE INTENSE CYCLONE
WILL DRIFT VERY SLOWLY E TODAY & MAY DEEPEN EVEN FURTHER AS IT VENTURES
OVER THE MN/IA BORDER TONIGHT. THIS WILL INDUCE STRONG NW WINDS TO WHIP
ACROSS CENTRAL & MUCH OF SC KS TODAY. IN CENTRAL KS...CONCERN EXISTS FOR
THE WINDS TO REACH HIGH WIND WARNING CRITERIA.
DISCUSSION...
TODAY:
PER SYNOPSIS...AN UPGRADE FROM A WIND ADVISORY TO A HIGH WIND WARNING
WAS GREATLY CONSIDERED FOR CENTRAL KS (ESPECIALLY WITH MOMENTUM TRANSFER
WINDS OF 45 KTS PROGGED OVER KRSL THAT...WITH DRY ADIABATIC LAPSE RATES
ARE LIKELY TO REACH THE DECK. HOWEVER...THE AFORE-MENTIONED CYCLONE WILL
SPREAD AMPLE STRATOCU 5,000 FEET SE OVER CENTRAL KS & THIS SHOULD PROVE
AN INHIBITOR TO SUSTAINED WINDS >=40MPH BEING REALIZED. THEREFORE HAVE
CHECKED SWING ON UPGRADING BUT IT SHOULD BE A WARNING TRACK SHOT. THE
WIND ADVISORY IS BEING EXTENDED AS FAR SE AS KINGMAN & SEDGWICK
COUNTIES. THE SCATTERED -SHRA OCCURRING OVER CHASE COUNTY ARE SURGING NE
45MPH ARE IN ASSOCIATION WITH AN INTENSE PV ANOMALY SPRINTING E/NE OVER
NRN OK & WILL BE NE OF KICT COUNTRY BY 4 AM. WITH MUCH DRIER AIR SURGING
E/SE INTO SE KS A DRY FORECAST IS SLATED FOR ALL AREAS.
TONIGHT:
WITH THE LWR-DECK GRADIENT GRADUALLY SLACKENING THIS EVENING...NW WINDS
WILL DIMINISH BUT SHOULD STILL REMAIN QUITE BRISK OVER CENTRAL KS. THE
DOWNSLOPE COMPONENT WILL KEEP TEMPERATURES SOMEWHAT IN CHECK.
THIS WEEKEND-EARLY NEXT WEEK:
NICE WEATHER SLATED FOR ALL AREAS UNTIL SUNDAY NIGHT...WHEN A VIGOROUS
MID-UPR DECK TROF STRENGTHENS AS IT MOVES E/SE ACROSS THE PACIFIC COAST.
ALTHOUGH THIS SYSTEM WONT BE NEARLY AS STRONG AS ITS PREDECESSOR OF
THIS WEEK...IT WILL NONE-THE-LESS LWR-DECK CYCLOGENESIS OVER THE SWRN
PLAINS THATLL TRANSITION WHAT HAD BEEN A PERSISTENT NW LWR-DECK FLOW
INTO AN ELY VARIANT. THE UPSLOPE WILL INCREASE WHILE BACKING TO THE NE
EARLY MON MORNING...SETTING THE STAGE FOR WHAT SHOULD BE A DAMP START
TO THE WORK-WEEK. HAVE LEFT INHERITED MAXES ALONE FOR TIME BEING...BUT
WOULD NOT BE SURPRISED IF SUCCESSORS LOWER MONS HIGHS AS THE PICTURE
COMES INTO BETTER FOCUS.
AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
THE MAIN CONCERN INITIALLY IS THE TIMING OF WHEN THE RAIN SHIELD
WILL MOVE OUT OF THE TAF SITES. WE ARE PLANNING ON TAKING OUT THE
MENTION OF RAIN BY 09Z OR SO AT THE HUT/ICT AND CNU TAF SITES.
OTHERWISE...A VERY WINDY IS EXPECTED TOMORROW WITH GOOD MOMENTUM
TRANSFER EXPECTED...ESPECIALLY IF THERE A QUITE A FEW BREAKS IN
THE CLOUDS. RSL AND SLN TAF SITES MAY EVEN SEE SUSTAINED SPEEDS OF
30-35KTS WITH GUSTS TO 45KTS BY MID MORNING.
COX
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 59 38 55 35 / 10 10 0 0
HUTCHINSON 57 37 53 34 / 10 10 0 0
NEWTON 58 38 52 34 / 10 10 10 0
ELDORADO 58 38 52 35 / 10 10 10 0
WINFIELD-KWLD 62 39 57 35 / 0 0 0 0
RUSSELL 54 35 52 33 / 10 10 0 0
GREAT BEND 55 36 54 33 / 10 10 0 0
SALINA 55 36 51 34 / 10 10 10 0
MCPHERSON 57 37 52 34 / 10 10 0 0
COFFEYVILLE 64 40 55 35 / 10 0 10 0
CHANUTE 60 39 52 34 / 10 10 10 0
IOLA 59 38 51 34 / 10 10 10 0
PARSONS-KPPF 62 40 53 34 / 10 10 10 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 8 AM THIS MORNING TO 5 PM CST THIS AFTERNOON
FOR KSZ032-033-047>052-067-068-082-083.
&&
Hazardous weather outlook, Nov 6, 5:29 AM CST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
529 AM CST THU NOV 6 2008
KSZ032-033-047>053-067>072-082-083-091>096-098>100-071130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
529 AM CST THU NOV 6 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT
STRONG WEST TO NORTHWEST WINDS WILL WHIP ACROSS ALL OF CENTRAL AND
MUCH OF SOUTH-CENTRAL KANSAS TODAY. PLEASE REFER TO THE WIND
ADVISORY FOR DETAILS.
A VERY HIGH FIRE DANGER EXISTS ACROSS THESE AREAS THROUGH EARLY THIS
EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A HIGH FIRE DANGER WILL EXIST ACROSS ALL OF CENTRAL AND SOUTH CENTRAL
KANSAS ON FRIDAY.
THERE CONTINUES TO BE A SLIGHT CHANCE FOR SNOW...OR RAIN MIXED WITH
SNOW...IN CENTRAL KANSAS MONDAY NIGHT. HOWEVER THE CHANCES FOR ANY
MEASURABLE ACCUMULATION ARE LOW.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
ES
High Wind, McPherson
- When
- November 6, 9:24 AM CST to 3:00 PM CST
- Where
- McPherson forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 38.392, -97.648 (the zone’s center; the record gives no point)
A 59 mph wind gust was measured at Windom Elementary School. Report courtesy KSN channel three.
High Wind, Reno
- When
- November 6, 9:53 AM CST to 3:00 PM CST
- Where
- Reno forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
Widespread wind gusts of 60 mph were relayed from across the county.
High Wind, Barton
- When
- November 6, 9:55 AM CST to 3:00 PM CST
- Where
- Barton forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.479, -98.756 (the zone’s center; the record gives no point)
High Wind, Rice
- When
- November 6, 10:16 AM CST to 3:00 PM CST
- Where
- Rice forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.347, -98.201 (the zone’s center; the record gives no point)
Widespread wind gusts of 60 mph were relayed from across the county.
High Wind, Ellsworth
- When
- November 6, 10:33 AM CST to 3:00 PM CST
- Where
- Ellsworth forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.697, -98.205 (the zone’s center; the record gives no point)
Widespread wind gusts of 60 mph were relayed from across the county.
High Wind, Russell
- When
- November 6, 10:56 AM CST to 3:00 PM CST
- Where
- Russell forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
High Wind, Lincoln
- When
- November 6, 11:18 AM CST to 3:00 PM CST
- Where
- Lincoln forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.045, -98.208 (the zone’s center; the record gives no point)
Widespread wind gusts of 60 mph were relayed from across the county.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Colorado, November 6, 20081 injured · $500,000 · 68 kt wind · 6 events
- High Wind in Kansas, November 6, 2008$94,000 · 63 kt wind · 6 events
- Winter Storm and High Wind in Nebraska, November 6 to 7, 2008$30,000 · 56 kt wind · 20 events
- Wildfire in Texas, November 6, 2008$71,000 · 1 event
- Blizzard and Winter Weather in South Dakota, November 6 to 7, 200836 events
- High Wind in Wyoming, November 6, 2008$20,000 · 70 kt wind · 2 events
- Winter Storm in North Dakota, November 6 to 7, 200811 events
- High Wind in Kansas, November 6, 2008$10,000 · 61 kt wind · 7 events
- Winter Storm in Nebraska, November 6, 20086 events
- High Wind in Minnesota, November 6, 200855 kt wind · 5 events
- Winter Storm in South Dakota, November 6 to 7, 20084 events
- Winter Weather in Minnesota, November 6 to 7, 20084 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 136627, 136628, 136632, 136629, 136630, 136633, 136631.